Sleep Medication and Hyperacusis/Tinnitus

Discussion in 'Support' started by Srebint, Jun 14, 2018.

  1. Watch Hazel share good news about tinnitus
    1. Srebint

      Srebint Member

      Tinnitus Since:
      August 2016 (hyperacusis)
      Cause of Tinnitus:
      Excessive listening to intense music with high-end equipment
      First off, since about the end of April/beginning of May, I have seen massive improvement in my hyperacusis/tinnitus. Ever since I went to a specialist over a month ago and they recommended I avoid wearing protection at all, simply refraining from wearing protection during periods I did (driving, the gym, showering etc.) has improved my hyperacusis/tinnitus immeasurably. I was holding myself back. Until today, I've felt that it's nearly gone and it will likely disappear this summer. That isn't to say it's completely gone, there are still vestiges and there have at times been regression, but I've been able to function near-normally. I could go into more detail on this, but I'll likely save that for a recovery story.

      Until today. In recent times, I've developed very abnormal sleeping patterns where I'll stay up abnormally late and sleep in, basically insomnia. It's gotten to the point where it's clearly a health issue, so I decided I'd try sleep medication. I went with amitriptyline, and it seemed to work fairly well. I slept about 7 hours straight, and while I was lethargic (and did end up sleeping for a few hours later on), it was nowhere as overwhelming as it has been. But not long after I woke up, I out of curiosity started reading into if anyone who suffers H and/or T has suffered issues from using this. I came across a few accounts here and elsewhere of people describing this, and shortly afterwards, it seemed as if I was more sensitized to noises around me than before. The tinnitus seemed more noticeable, and I was more sensitive to noises that had been far less of an issue as of late. An electric razor started to genuinely bother me, and one type of noise that bothered me even before today, the sound of objects hitting countertops seemed to bother me more, along with the sound of medication rattling in a plastic jar (these both produce a constrained, pressurized feeling in my ears).

      Of course, this all could have been in my head, but when I was out driving on the freeway with a window opposite to me partially down, there was a noise that caused a similar constrained sensation in my ears, and I noticed that it lingered for a few seconds afterwards. And unlike earlier, I wasn't readily paying attention to it. This basically confirmed to me this wasn't all in my head.

      While I'd like to keep taking this sleep medication to deal with my insomnia, at this point, getting over H/T is more important. I'd like to know if anyone is familiar with amitriptyline or other sleep meds causing exacerbation. This was the worst I've experienced it in a few weeks now.
       
    2. Adriel93

      Adriel93 Member

      Location:
      Chicago
      Tinnitus Since:
      10/22/2016
      Cause of Tinnitus:
      Allergies
      How long have you had H before it started getting better?
       
    3. glynis
      Feminine

      glynis Member Benefactor Ambassador Hall of Fame

      Tinnitus Since:
      2004
      Cause of Tinnitus:
      Meniere's Disease
      @Srebint ,
      What dose of Amitriptyline are you taking if you don't mind me asking ?
      It take Nortriptyline for sleep and was on 50mg but now sleep fine on 25mg.
      love glynis
       
    4. AUTHOR
      AUTHOR
      Srebint

      Srebint Member

      Tinnitus Since:
      August 2016 (hyperacusis)
      Cause of Tinnitus:
      Excessive listening to intense music with high-end equipment
      I'd meant to write more a month ago, but I just lost interest and this whole thing has gotten me really down again.

      Since taking that amitriptyline (a 25 mg dose), I've regressed. When I improved a few months ago, I got to the point where I'd clearly attained a level of tolerance that I basically knew I wasn't going to decline from. It's very hard to describe, but for all intents and purposes, this was mostly gone. There were still clearly vestiges of it, and I still had a degree of tinnitus that wasn't around before my threshold increase, but I was clearly on the road to recovery. I was to the point where noises I couldn't handle at all even before my fall threshold increase- like these toilets in the gym I go to, which are deafening and I'd have to cover my ears with- were largely tolerable.

      Of course, given how persistent this has been (and has been for many others), I unsurprisingly experienced a regression. If I could put it this way, I was still within the peak tolerance I achieved, but major elements of sensitivity returned within this- something that didn't seem possible before. I think it was mostly coincidental things seemed to get worse after taking the amitriptyline, though, but I do think it had some effect nonetheless. On the whole, things haven't been that bad. I for about a week had a job at an Amazon plant (left due to other health reasons) that was very loud, but tolerable for the most part. There was an alarm that would bother me at times, and only really bothered me when I listened to a lengthy song with a very distorted portion for too long the night before (on speakers), and that was probably my last day.

      I took another amitriptyline a few nights ago though, and it not only made me tired and lethargic the entire day, but I think it effected my H/T again. It's hard to say again how much was in my head, as I did test it out by tapping something against a countertop (this leads to this reverberating, constrained sensation in my ears), and throughout the day afterwards, I was more sensitive. I haven't been to the gym in the past 2 days to really test out whether there was an increase either. I think the first amitriptyline did exacerbate it, but did not cause the general regression- mostly coincidental.

      I think the increase from the other day has died down, but I'm not sure so. I am going to avoid this medication and any caffeine (which I've taken little of since this regression.) Amitriptyline does absolutely make H/T worse for some, and I appear to be one. I'm not sure what else I can really do though. From about the end of April to the middle of last month, I dramatically improved and thought I'd stay at that level. That didn't turn out to be the case. It seems like my H/T has to go through some kind of roundabout of experiencing the general sensitivity at this higher, borderline tolerance before it will truly get better. It's absolutely unreal how this refuses to go away. Much of the early part of this year revolved around trying to improve this and get over it, and I'm still struggling with it. More than likely, I will recover from this before the end of the year. I hope it's no longer than the middle of next month, which will mark basically exactly 2 years since I got this. I can't emphasize enough how sick I am of this.

      Still, since this regression, one thing I've noticed is that my tinnitus, for the most part, feels like just a louder version of what it was like before all this happened. I know I've had tinnitus since I was very young, but it was something I'd only ever notice when things were very quiet, mainly in bed. I still experience "ringing", but it's more of a general humming compared to before, and when things are most quiet and relaxed in bed, there really isn't much of a ringing so much as a general humming noise, like how my tinnitus used to be before any of this happened. I don't remember what my resting tinnitus was like before the fall threshold increase- it was probably less than this. But if I'm to the point where it largely resembles my pre-hyperacusis tinnitus, then that's a good sign.

      I am still interested in looking into other sleep medications. I take tizanidine for another issue, and I have atleast once taken more than one in a short period. This made me quite drowsy, but it didn't do anything to my hearing. I'll have to see what my PCP says (won't be in until next week), but does anyone have any ideas on possible tinazidine-like sleep meds that might be of help? I really basically have insomnia, on top of all this.
       
Loading...

Share This Page